Alert archive / Kansas / Freeze Warnings in 2012
Freeze Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this freeze warning at Oct 6, 2012, 3:48 AM CDT for 26 counties in Kansas. It took effect at Oct 7, 2012, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2012, 3:48 AM CDT (08:48 UTC)
- In effect from
- Oct 7, 2012, 1:00 AM CDT
- Expired
- Oct 7, 2012, 8:49 AM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
093 WWUS73 KICT 060848 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 348 AM CDT SAT OCT 6 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062200- /O.UPG.KICT.FZ.A.0001.121007T0600Z-121007T1400Z/ /O.NEW.KICT.FZ.W.0001.121007T0600Z-121007T1400Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 348 AM CDT SAT OCT 6 2012 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURES...LOWS BETWEEN 27 AND 30 ARE EXPECTED SUNDAY MORNING. TEMPERATURES SHOULD FALL BELOW FREEZING AROUND 1 AM IN CENTRAL KANSAS...AND OVER THE REMAINDER OF THE AREA BY 4 AM. * IMPACTS...AREAS OF FROST AND FREEZING TEMPERATURES ARE LIKELY SUNDAY MORNING. A KILLING FROST IS LIKELY NORTH OF A LINE FROM COTTONWOOD FALLS TO NEWTON TO HUTCHINSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ HOWERTON
3 follow-up statements
101 WWUS73 KICT 061957 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 257 PM CDT SAT OCT 6 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071000- /O.CON.KICT.FZ.W.0001.121007T0600Z-121007T1400Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 257 PM CDT SAT OCT 6 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY. * TEMPERATURES...FOR LATE TONIGHT AND EARLY SUNDAY MORNING WILL DROP TO BETWEEN 27 AND 30 DEGREES. * IMPACTS...AREAS OF FROST AND FREEZING TEMPERATURES ARE LIKELY BY EARLY SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ JAKUB
673 WWUS73 KICT 070818 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 318 AM CDT SUN OCT 7 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071400- /O.CON.KICT.FZ.W.0001.000000T0000Z-121007T1400Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 318 AM CDT SUN OCT 7 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. * TEMPERATURES...EARLY THIS MORNING WILL RANGE FROM THE MID 20S IN CENTRAL KANSAS TO THE LOWER 30S IN THE SOUTHEAST. * IMPACTS...THE AREAS OF FROST AND FREEZING TEMPERATURES WILL KILL CROPS...PLANTS AND OTHER VEGETATION IF PRECAUTIONS HAD NOT BEEN TAKEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ ES
489 WWUS73 KICT 071349 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 849 AM CDT SUN OCT 7 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071500- /O.CAN.KICT.FZ.W.0001.000000T0000Z-121007T1400Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 849 AM CDT SUN OCT 7 2012 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FREEZE WARNING. TEMPERATURES WILL CONTINUE TO WARM ABOVE THE FREEZING MARK THIS MORNING...THEREFORE THE FREEZE WARNING HAS BEEN CANCELLED. $$ JAKUB
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Oct 6, 3:35 AM CDT, 13 minutes earlier.
Area forecast discussion, Oct 6, 3:35 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 335 AM CDT SAT OCT 6 2012 .DISCUSSION... TODAY: GOOD MID LEVEL LIFT SHOULD KEEP LIGHT PRECIPITATION DEVELOPING THROUGHOUT THE MORNING ACROSS SOUTH CENTRAL KS AND SHIFTING INTO SOUTHEAST KS THIS AFTERNOON. PRECIPITATION AMOUNTS WILL BE LIGHT AND GOING PRECIPITATION FORECAST REQUIRED ONLY MINOR TWEAKING. TEMPERATURES WILL BE HELD BACK BY EXTENSIVE CLOUDS AND CONTINUE COLD AIR ADVECTION. TEMPERATURES AND DEWPOINTS CONTINUE TO BE A PROBLEM...WITH 0600 UTC NAM AND RUC THE ONLY MODELS COMING CLOSE TO CAPTURING THE HIGHER THAN ANTICIPATED DEWPOINTS ACROSS THE AREA. UNCLEAR WHEN/IF THE MUCH DRIER AIR WILL MIX DOWN DURING THE DAY. TONIGHT: WITH SKIES CLEARING DURING THE EVENING AND WINDS BECOMING LIGHT AND VARIABLE...SHOULD SEE TEMPERATURES FALL BELOW FREEZING OVER ENTIRE AREAS. CONSENSUS WAS TO SWITCH THE WATCH TO A WARNING GIVEN FORECAST TEMPERATURES ARE ALL AT OR BELOW 30 EXCEPT FOR THE WICHITA METRO. SUN-MON: TEMPERATURES WILL REBOUND THIS PERIOD WITH ABUNDANT SUNSHINE. WEAK RETURN FLOW DEVELOPS ON SUN AND INCREASES ON MON. ANOTHER SHORTWAVE WILL SLIDE JUST SOUTHWEST OF FORECAST AREA SUN NIGHT. VERY DRY LOW LEVELS SHOULD PRECLUDE MEASUREABLE RAIN...BUT A ROGUE SPRINKLE IN HARPER COUNTY IS POSSIBLE. TUE-FRI: FAIRLY GOOD CONTINUITY WITH MEDIUM RANGE MODELS CONTINUES THIS PERIOD. THE MAIN ISSUE..WHICH IS RATHER PROBLEMATIC...IS THE LOCATION OF THE COLD FRONT THU NIGHT AND INTO FRI. THE ECMWF CONTINUES TO PUSH THIS FURTHER SOUTH...LEADING TO SMALLER PRECIPITATION CHANCES ACROSS NORTHERN HALF OF THE AREA. TEMPERATURES MAY FINALLY CLIMB BACK ABOVE CLIMATOLOGY ON THU AHEAD OF FRONT. -HOWERTON && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU RENEWED MID LEVEL CLOUDINESS WILL CONTINUE TO SPREAD EAST INTO EASTERN AND SOUTHERN PORTIONS OF KS TONIGHT INTO SATURDAY. MID LEVEL SATURATION AND EVENTUAL STRATUS BUILD DOWN MAY LEAD TO SOME SPRINKLES/LIGHT RAIN FOR SAT AFTN OVER PORTIONS OF SOUTH CENTRAL KS AND SOUTHEAST KS...AS CONVERGENCE INCREASES ALONG A MID LEVEL BAROCLINIC ZONE. THIS STRATUS BUILD DOWN...WITH THE RAIN CHANCE....MAY LEAD TO SOME MVFR CEILINGS NEAR KICT AND KCNU. WILL INSERT SOME VCSH FOR THE KICT/KHUT/KCNU TAF SITES FOR THIS RAIN CHANCE. THE MVFR CEILINGS WILL BE SHORT LIVED...WITH ALL CEILINGS BECOMING VFR AFTER 21Z/SAT...WITH CLEARING SKIES SAT EVENING. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 51 31 56 36 / 20 10 10 10 HUTCHINSON 49 29 56 36 / 20 0 10 10 NEWTON 49 28 56 36 / 10 10 0 0 ELDORADO 51 28 56 35 / 20 10 0 0 WINFIELD-KWLD 51 30 56 36 / 30 10 10 10 RUSSELL 48 27 56 36 / 10 0 0 0 GREAT BEND 48 27 56 35 / 20 0 10 10 SALINA 50 28 58 37 / 10 0 0 0 MCPHERSON 50 28 56 36 / 10 0 0 0 COFFEYVILLE 53 30 58 35 / 30 10 0 0 CHANUTE 52 28 57 34 / 20 10 0 0 IOLA 51 29 57 35 / 20 10 0 0 PARSONS-KPPF 52 28 58 35 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING FROM 1 AM TO 9 AM CDT SUNDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Oct 5, 10:36 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1036 PM CDT FRI OCT 5 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070345- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1036 PM CDT FRI OCT 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT PATCHY FROST IS POSSIBLE ACROSS PORTIONS OF THE FLINT HILLS AND CENTRAL KANSAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME PATCHY FROST IS POSSIBLE ACROSS PORTIONS OF THE FLINT HILLS AND CENTRAL KANSAS ON SATURDAY MORNING. SUB-FREEZING TEMPERATURES AND FROST ARE LIKELY ACROSS MUCH OF THE REGION FOR SATURDAY NIGHT INTO EARLY SUNDAY MORNING...PLEASE SEE CURRENT FREEZE WATCH FOR ADDITIONAL INFORMATION. THUNDERSTORMS ARE POSSIBLE FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT FOR MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS. NO SEVERE STORMS ARE EXPECTED...AND STRONG STORMS APPEAR UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JAKUB/KETCHAM
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.